ISSN - 0973-0958
https://www.pediatriconcall.com/Journal/images/journal_cover.jpg
   
 
Rash
Rash 16/11/2010 https://www.pediatriconcall.com/Journal/images/journal_cover.jpg
Dr Ira Shah.
Medical Sciences Department, Pediatric Oncall, Mumbai, India.

Cite this article  Copy Citation
Shah I. Rash. Pediatr Oncall J. 2011;8: 29.

Address for Correspondence
Dr Ira Shah, 1, B Saguna, 271, B St Francis Road, Vile Parle {W}, Mumbai 400056. India

Clinical Problem :
An 11 year old HIV infected girl on 3 drugs ART consisting of Zidovudine {AZT}, Lamivudine {3TC} and Efavirenz {EFV} since past 1 year presented with generalized swelling all over body with itching and rash since 5 days. She was given Nevirapine {NVP} instead of EFV by a local hospital 7 days ago. She also has NVP induced rash 1 year ago when she was first started on ART and hence shifted to EFV.
 
Question :
What could be the cause of present problems_?
 
Expert Opinion :
Since the child had skin rashes earlier with Nevirapine and now again has received NVP, one may very well assume that the present swelling and itching and rash could also be due to NVP. The swelling is suggestive of angioedema and rash and itching is suggestive of urticaria. In this child, blood counts demonstrated eosinophilia {absolute eosinophil count = 2,942 cells, cumm} and rash subsided with steroids and antihistaminics.

Thus, one must never restart NVP in a child who has already had allergic reactions to the same as these allergic reactions may be life threatening. Also, ideally if there is an allergic reaction to any one drug of the NNRTI group, one must avoid all drugs in that group. However, since the child could not afford protease inhibitors, we have put the child on Efavirenz and she is not having any problems with the same.
 
Funding:  None  
 
Conflict of Interest: None
 
DOI No. : 
 
Cite this article as :
Shah I. Rash. Pediatr Oncall J. 2011;8: 29.
Creative Commons License This work is licensed under a Creative Commons Attribution-NonCommercial-ShareAlike 4.0 International License
Disclaimer: The information given by www.pediatriconcall.com is provided by medical and paramedical & Health providers voluntarily for display & is meant only for informational purpose. The site does not guarantee the accuracy or authenticity of the information. Use of any information is solely at the user's own risk. The appearance of advertisement or product information in the various section in the website does not constitute an endorsement or approval by Pediatric Oncall of the quality or value of the said product or of claims made by its manufacturer.
0 0 0 0 0 0 0 0 0 0 0 0 0 0 0 0